Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Goodland, KS

June 6, 2017Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2017, 2:14 PM MDT for Wallace County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 2:14 PM MDT (20:14 UTC)
Expired
Jun 6, 2017, 3:00 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KGLD 062014
SVRGLD
KSC199-062100-
/O.NEW.KGLD.SV.W.0112.170606T2014Z-170606T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
214 PM MDT TUE JUN 6 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northern Wallace County in west central Kansas...

* Until 300 PM MDT

* At 214 PM MDT, a severe thunderstorm was located 12 miles north of
  Sharon Springs, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10196 3914 10152 3891 10149 3890 10191
TIME...MOT...LOC 2014Z 327DEG 5KT 3907 10172 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
2 follow-up statements
563 
WWUS53 KGLD 062041
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
241 PM MDT TUE JUN 6 2017

KSC199-062100-
/O.CON.KGLD.SV.W.0112.000000T0000Z-170606T2100Z/
Wallace KS-
241 PM MDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN WALLACE COUNTY...

At 240 PM MDT, a severe thunderstorm was located 8 miles north of
Sharon Springs, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Wallace County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3909 10190 3910 10159 3892 10155 3890 10191
TIME...MOT...LOC 2040Z 342DEG 8KT 3902 10176 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
333 
WWUS53 KGLD 062058
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
258 PM MDT TUE JUN 6 2017

KSC199-062108-
/O.EXP.KGLD.SV.W.0112.000000T0000Z-170606T2100Z/
Wallace KS-
258 PM MDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE COUNTY
WILL EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3909 10190 3910 10159 3892 10155 3890 10191
TIME...MOT...LOC 2058Z 327DEG 5KT 3900 10174 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:05 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 11:05 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1105 AM MDT Tue Jun 6 2017

.UPDATE...
Issued at 550 AM MDT Tue Jun 6 2017

Just completed an update. Showers and thunderstorms developing a
little ahead of schedule. So based on current radar trends and
latest guidance, adjusted the pops accordingly.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 348 AM MDT Tue Jun 6 2017

Main forecast issue will be heavy rainfall/flash flooding potential
today and tonight. Satellite showing an amplified flow from the
Pacific into eastern North America. This flow has become more
amplified over the last 24 hours.

At mid levels...models having a little trouble with subtle/complex
flow/feature details over our area. Current a small scale 700 mb or
convectively induced circulation over southwest South Dakota and the
northern Nebraska panhandle. At this time it looks like the Gfs with
this feature and overall is doing the best.

Today/tonight...Complex forecast for today. Initial issue will be if
we will have any thunderstorms ongoing as the day begins.
Thunderstorms have been edging closer to the area along a boundary
that has now moved into the northwest portion of the area. The Nmm
and Arw would say that this develop should continue southward and
that makes sense. So am going to continue the evening update some
morning thunderstorms in the north and west.

The above round of precipitation is the first in what looks to be a
number of rounds of thunderstorms through tonight. Models showing a
boundary draped across far eastern Colorado, just to the west of the
border. Majority of the guidance through either lift, qpf signals,
and rainfall probabilities indicate the first round of thunderstorms
will occur along the boundary in eastern Colorado. This area may
slowly expand to just across the Colorado border. This area
continues or slowly moves south of the area.

The next cluster of storms comes in from the north from ongoing
convection over Nebraska. This looks to be due to a small scale mid
level synoptic 700 mb circulation or a convectively induced
circulation. This cluster slowly moves south across the area into
tonight. The brunt of rainfall and what looks to be the heaviest
moves across the eastern third of the area. Other not as intense
convection continues a little further east.

Precipitable water values continue to be above normal especially for
the eastern third. This combined with slower storm motions should
produce moderate to occasionally heavy rainfall. Despite the models
showing the heaviest rainfall over the eastern portion, they differ
on where the heaviest will occur. Believe the heavier rainfall will
occur but am uncertain where it will be. This event does not look as
clear cut as last Saturday plus the eastern portion of our area has
not received as much rainfall. So based on the above and
collaboration with neighbors, chose to not issue a Flash Flood
Watch. However, day shift will need to take another quick look at
this.

Wednesday/Wednesday night...low confidence/high uncertainty
precipitation forecast due to weak/subtle/unorganized
features/pattern over the area. There looks to be some kind of lift
around but it is not a lot. Air mass is drier as well. Forecast
builder gave me slight chance to low chance pops which seems a
little high. However, considering the subtle features and
uncertainty of how today will evolve, left the pop and temperature
forecast alone.

Thursday/Thursday night...Continued subtle and weak features
continue through this period. In general this day does not look as
favorable as it did the previous few days. The builder gave me a
mostly dry day with slight to low chance pops for the night. This
looks fine but could make a case for a little higher pops for the
afternoon. Again due to the same reasoning given for Wednesdays
forecast, I did not modify what the forecast builder gave me.

.LONG TERM...(Friday through Monday)
Issued at 348 AM MDT Tue Jun 6 2017

Friday: Upper level ridge axis progresses east across the area.
ECMWF is showing a slight chance of rain in portions of Cheyenne
County CO during the afternoon/early evening. Chose to disregard at
this time due to the abundance of dry air in place. Temperatures
will be near average or slightly above average for the period.

Saturday-Sunday: Models are in decent agreement looking at the
latest 0Z runs. GFS is still a touch warmer than the ECMWF for the
period though. Leeside troughing sets up through the period and with
strong WAA and southwest flow, CWA will see temperatures on the
rise. Saturday will have gusty winds and highs in the mid to upper
90s. This will be 10-15 degrees above normal for most areas.  For
Sunday, high temps will again be in the mid to upper 90s with the
possibility of some spots hitting the century mark. Current GFS MOS
guidance shows a high of 101 degrees in Hill City for Sunday. Sunday
evening ECMWF is showing a shortwave trough approaching the area
bringing precipitation to northwest parts of the CWA. Left slight
chance of PoPs in the forecast for those areas.

Monday: Models are showing a cold front moving across the area early
Monday and stalling just southeast of the area. This, combined with
an approaching positively tilted longwave trough, will give us a
chance of showers and thunderstorms predominately along and north of
I-70. Temps should cool back to near average with highs in the low
to mid 80s and lows in the mid to upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 6 2017

KGLD, vfr conditions expected through about 11z with cigs lowering
to mvfr/possibly ifr category for rest of the period. Winds
variable in direction 10kts or less. Tough forecast deciding when
and when not to include showers/thunderstorms in the forecast for
the terminal. Currently thinking that plentiful moisture in the
atmosphere coupled with afternoon heating will increase chances
through the afternoon and early evening. A wind shift is presently
near the terminal which will act as an additional focus for
development. Currently have -tsra mentioned from 19z-02z. Heavy
rain is the main threat and could produce sub vfr visibilities and
cigs.

KMCK, vfr conditions expected through about 08z with cigs lowering
to ifr/lifr category from 09z-18z. Winds generally under 10kts
through the period and will be variable in direction. Similar to
KGLD difficult pinpointing when and when not to include
precipitation mention given abundant moisture and sufficient
heating. First guess is to mention thunderstorms near/over the
terminal from taf issuance through about 00z. Locally heavy
rainfall is possible and could produce sub vfr visibilities.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Jun 6, 12:40 PM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Tue Jun 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1240 PM MDT Tue Jun 6 2017 /140 PM CDT Tue Jun 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening, decreasing in intensity and coverage
after midnight. Some of these storms could become severe with large
hail, damaging winds and locally heavy rainfall. This heavy rainfall
could lead to flash flooding, especially across areas that have
recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be a chance of thunderstorms from late Thursday afternoon
into Thursday night. A few of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 6, 1:12 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
212 PM CDT TUE JUN 6 2017

KSZ003-004-062015-
Norton KS-Decatur KS-
212 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND EASTERN
DECATUR COUNTIES UNTIL 315 PM CDT...

At 212 PM CDT, a strong thunderstorm was reported 5 miles northeast
of Oberlin, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oberlin, Norcatur, Jennings and Kanona.

LAT...LON 3980 10015 3958 10035 3982 10058 4000 10044
      4000 10040 3995 10013
TIME...MOT...LOC 1912Z 308DEG 10KT 3987 10045

Lockhart
Local storm report, Jun 6, 1:19 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             OBERLIN                 39.82N 100.53W
06/06/2017  E0.75 INCH       DECATUR            KS   OTHER FEDERAL

            POST OFFICE REPORTED A LOT OF DIME SIZE HAIL FELL ALONG

            WITH HEAVY RAINFALL. ESTIMATED TIME OF REPORT FROM RADAR.

&&

JLUNDQUIST
Special weather statement, Jun 6, 1:29 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM MDT TUE JUN 6 2017

KSZ013-014-027-028-062030-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
129 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 230 PM MDT/330 PM CDT/...

At 128 PM MDT/228 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Goodland, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brewster, Winona and Wallace.

This includes Interstate 70 in Kansas between mile markers 31 and 42.

LAT...LON 3912 10193 3940 10132 3916 10098 3885 10162
TIME...MOT...LOC 1928Z 308DEG 10KT 3914 10172

Lockhart
Local storm report, Jun 6, 1:34 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             W OBERLIN               39.82N 100.53W
06/06/2017  E0.88 INCH       DECATUR            KS   PUBLIC

            MOSTLY PEA SIZE HAIL WITH A FEW NICKEL SIZE HAILSTONES.
            ESTIMATED TIME OF REPORT FROM RADAR.

&&

JLUNDQUIST
Special weather statement, Jun 6, 1:42 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
242 PM CDT TUE JUN 6 2017

KSZ015-062045-
Sheridan KS-
242 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345
PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hoxie, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Seguin and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10017 3913 10051 3938 10071 3949 10044
TIME...MOT...LOC 1942Z 308DEG 10KT 3938 10053

Lockhart
Special weather statement, Jun 6, 2:00 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM CDT TUE JUN 6 2017

KSZ004-062100-
Norton KS-
300 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 400 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Norcatur, or 9 miles west of Norton, moving southeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Lenora, Clayton, Edmond, Densmore, Reager and New Almelo.

LAT...LON 3957 9980 3957 10010 3964 10017 3973 10018
      3980 10018 3994 10000 3970 9963 3968 9963
TIME...MOT...LOC 1959Z 308DEG 15KT 3980 10006

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:41 PM MDTSevere Thunderstorm WarningGLDDecatur29 min
Jun 6, 12:47 PM MDTSpecial Weather StatementGLDSheridan58 min
Jun 6, 1:12 PM MDTSpecial Weather StatementGLDDecatur63 min
Jun 6, 1:29 PM MDTSpecial Weather StatementGLDSherman61 min
Jun 6, 1:42 PM MDTSpecial Weather StatementGLDSheridan63 min
Jun 6, 2:00 PM MDTSpecial Weather StatementGLDNorton60 min
Jun 6, 2:25 PM MDTSpecial Weather StatementGLDGraham65 min
Jun 6, 2:37 PM MDTSevere Thunderstorm WarningGLDGove26 min
Jun 6, 2:43 PM MDTSpecial Weather StatementGLDWichita17 min
Jun 6, 2:45 PM MDTSevere Thunderstorm WarningGLDGraham45 min
Jun 6, 2:47 PM MDTSpecial Weather StatementGLDSheridan58 min
Jun 6, 3:00 PM MDTSpecial Weather StatementGLDWallace45 min
Jun 6, 3:02 PM MDTSpecial Weather StatementGLDWichita43 min
Jun 6, 3:05 PM MDTSpecial Weather StatementGLDGove10 min
Jun 6, 3:14 PM MDTSevere Thunderstorm WarningGLDGraham24 min
Jun 6, 4:08 PM MDTSpecial Weather StatementGLDGreeley52 min
Jun 6, 5:19 PM MDTSpecial Weather StatementGLDGreeley41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.